Alert archive / Michigan / Wind Advisories in 2017

Wind Advisory 5, NWS Marquette, MI

October 14, 2017Alger County, Luce County, Marquette County, Michigan

NWS Marquette, MI issued this wind advisory at Oct 14, 2017, 2:53 PM EDT for Alger County, Luce County, Marquette County, Michigan. It took effect at Oct 15, 2017, 5:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 14, 2017, 2:53 PM EDT (18:53 UTC)
In effect from
Oct 15, 2017, 5:00 AM EDT
Expired
Oct 15, 2017, 3:28 AM EDT
In force
Issued by
NWS Marquette, MI

Counties Alger County, MI, Luce County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 77 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.9 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WWUS73 KMQT 141853
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
253 PM EDT Sat Oct 14 2017

MIZ005>007-150300-
/O.NEW.KMQT.WI.Y.0005.171015T0900Z-171015T1800Z/
Marquette-Alger-Luce-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
and Newberry
253 PM EDT Sat Oct 14 2017

...WIND ADVISORY IN EFFECT FROM 5 AM TO 2 PM EDT SUNDAY...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from 5 AM to 2 PM EDT Sunday. 

Hazardous Weather:

 * Northeast to north wind gusts of 45 to 50 mph are expected to 
   develop, mainly near the shoreline of Lake Superior early 
   Sunday morning into early Sunday afternoon. 

 * Look for gusts to around 40 mph in open areas further inland.

Impacts:

 * The strong winds may result in broken tree limbs and sporadic
   power outages.

 * High profile vehicles should exercise caution and be prepared
   for difficult driving conditions.

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to 50 mph
   are expected or occuring.

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

JLB
2 follow-up statements
065 
WWUS73 KMQT 150217
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
1017 PM EDT Sat Oct 14 2017

MIZ005>007-151000-
/O.CON.KMQT.WI.Y.0005.171015T0900Z-171015T1800Z/
Marquette-Alger-Luce-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
and Newberry
1017 PM EDT Sat Oct 14 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 2 PM EDT SUNDAY...

Hazardous Weather:

 * Northeast to north wind gusts of 45 to 50 mph are expected  
   near the shoreline of Lake Superior early Sunday morning into 
   early Sunday afternoon. 

 * Look for gusts to around 40 mph in open areas farther inland.

Impacts:

 * The strong winds may break tree limbs and cause sporadic power
   outages. 

 * High profile vehicles should exercise caution and be prepared 
   for difficult driving conditions. 

Precautionary/Preparedness Actions:

 * A Wind Advisory means that frequent wind gusts of 45 to 50 
   mph are expected or occuring. 

 * Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Rolfson
449 
WWUS73 KMQT 150728
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
328 AM EDT Sun Oct 15 2017

MIZ005>007-150830-
/O.CAN.KMQT.WI.Y.0005.171015T0900Z-171015T1800Z/
Marquette-Alger-Luce-
Including the cities of Gwinn, Marquette, Grand Marais, Munising,
and Newberry
328 AM EDT Sun Oct 15 2017

...WIND ADVISORY IS CANCELLED...

Hazardous Weather:

 * Northeast to north wind gusts up to 40 mph are expected near
   the shoreline of Lake Superior this morning.

Impacts:

 * There could still be a few tree branches that would come down
   in the stronger winds.

Precautionary/Preparedness Actions:

 * Send reports to NWS Marquette or visit weather.gov/mqt for 
   more information. 

&&

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Oct 14, 2:24 PM EDT, 29 minutes earlier.

Area forecast discussion, Oct 14, 2:24 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
224 PM EDT Sat Oct 14 2017

.SHORT TERM...(Today and tonight)
Issued at 425 AM EDT SAT OCT 14 2017

Early this morning, ample radiational cooling was underway as high
pressure ushered in drier continental air along with light winds.
Temperatures this morning in many locations across the interior west
have dropped into the upper 20s, whereas further east Lakes Michigan
and Superior kept the air mass modified with temperatures generally
in the upper 30s and lower 40s. Off to our southwest, a lee cyclone
continued to organize across the High Plains of Colorado and Kansas,
with an inverted trough/warm front stretching northeastward into
southern Wisconsin and northern Illinois. Aloft, broad longwave
troughing was observed in water vapor imagery, with shortwave energy
round the base of this trough.

Much of the day today will be dry with seasonable temperatures as
surface ridging quickly tracks eastward across the area. The main
forecast concern is the arrival of the above mentioned lee cyclone
that is expected to track across southern Wisconsin and up through
northern portions of lower Michigan tonight. As the system lifts
northeast later today and tonight, warm air advection will increase
along with better deep layer moisture arriving to the Upper Great
Lakes region, in fact PWATs are progged to approach one inch across
the area, with even higher values just south of Upper Michigan.
Precipitation should start across the south central later today
towards the evening hours, before gradually spreading across much of
Upper Michigan through the overnight hours. With the nose of the 850-
700 theta-e axis lifting across south central and eastern portions
of Upper Michigan, expect the heaviest rain to fall in those
locations. Tonight, around one inch of rainfall will be possible
along and east of a line from Grand Marais to Iron Mountain. To the
west of the aforementioned line, precipitation amounts will vary
from around half of an inch to three quarters of an inch. The other
impact from this system will be the strong and gusty winds expected
across much of the area, but especially closer to the Lake Superior
shoreline. While the strongest winds look like they will occur on
Sunday, the winds will certainly ramp up with gusts upwards of 35 to
40 mph late tonight along the shoreline of Lake Superior east of
Marquette. Elsewhere wind gusts upwards of 30 to 35 mph will be
possible.

.LONG TERM...(Sunday through Friday)
Issued at 310 AM EDT SAT OCT 14 2017

A 500 mb trough moves through the upper Great Lakes quickly on Sun
and then the upper flow becomes wnw to ese through Mon night. Pcpn
will move out quickly Sun afternoon and then is pretty dry through
Mon night. Overall, did not make too many changes to the going
forecast.

In the extended, GFS and ECMWF show a 500 mb ridge over the Rockies
12z Tue with a cold front moving through the upper Great Lakes. A
broad 500 mb trough moves into the western U.S. 12z Wed. Upper flow
becomes zonal 12z Thu across the area and then becomes amplified 12z
Fri as a deep trough moves onto the west coast. This trough moves
out into the Rockies 12z Sat with a ridge building on the east
coast. Temperatures look to stay above normal for this forecast
period and mostly dry. Chance for rain comes in Sat afternoon.
&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 224 PM EDT SAT OCT 14 2017

With a low pressure system moving SE of the area tonight into
Sunday, have high confidence of strong winds, widespread rain and
lowered CIG and VIS. Upslope will enhance the poor conditions at all
sites. Conditions should improve rather quickly Sunday afternoon
and evening as a ridge of high pressure moves in from the NW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 449 AM EDT SAT OCT 14 2017

Today, high pressure will quickly track across Lake Superior and
allow wind speeds to briefly diminish; however, late this afternoon
through Sunday a low pressure system will track south of the area
increasing the winds significantly across Lake Superior. By later
this afternoon, across the western half of the lake, expect easterly
winds to increase to 20 to 30 knots with a few gale force gusts to
35 knots possible tonight into Sunday as winds become north-
northeasterly. Across the central and east, easterly winds will
increase to 10 to 20 knots this afternoon, and then further ramp up
to gales of 35 to 40 knots tonight through much of Sunday as winds
become northeasterly. As the system exits the region, winds will
briefly diminish to around 15 knots Sunday night; however, expect
the winds to ramp back up to 20 to 30 knots Monday through Tuesday.
Wednesday through the end of the week, winds look to remain around or
just below 20 knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Warning from 5 AM to 8 PM EDT Sunday for LSZ248>251-265>267.

  Gale Warning from 11 PM EDT /10 PM CDT/ this evening to 11 AM
     EDT /10 AM CDT/ Sunday for LSZ162-240>243-263.

  Gale Warning from 5 AM to 11 AM EDT Sunday for LSZ244-245-264.

  Gale Warning from 2 AM to 11 AM EDT Sunday for LSZ246-247.

Lake Michigan...
  Gale Warning from 5 AM to 5 PM EDT Sunday for LMZ221-248-250.

&&

SHORT TERM...Ritzman
LONG TERM...07
AVIATION...Titus
MARINE...Ritzman
Hazardous weather outlook, Oct 14, 4:11 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
411 AM EDT Sat Oct 14 2017

MIZ001-003-005>007-151200-
Keweenaw-Northern Houghton-Marquette-Alger-Luce-
411 AM EDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds may gust to around 45 mph along Lake Superior east of
Marquette on Sunday. Gusts to 35 mph are possible elsewhere along
Lake Superior Sunday.

Large Lake Superior waves up to 13 feet Sunday may result in
beach erosion and possibly minor lakeshore flooding.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ002-004-009>014-084-085-151200-
Ontonagon-Baraga-Gogebic-Iron-Dickinson-Menominee-Delta-
Southern Schoolcraft-Southern Houghton-Northern Schoolcraft-
411 AM EDT Sat Oct 14 2017 /311 AM CDT Sat Oct 14 2017/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
411 AM EDT Sat Oct 14 2017 /311 AM CDT Sat Oct 14 2017/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Northeast gales to 35 knots are expected over central and eastern
Lake Superior late tonight. See the latest gale warning and Lake
Superior forecast for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

North to northwest gales to 40 knots are expected Sunday, strongest
in the eastern half of Lake Superior. See the latest gale warning
and Lake Superior forecast for further details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
411 AM EDT Sat Oct 14 2017

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Northeast gale force gusts to 35 knots are expected late tonight.
See the latest gale watch and nearshore forecast for further
details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

North to northwest gale force gusts to 35 knots are expected on
Sunday. See the latest gale watch and nearshore forecast for further
details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

07

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 10:29 PM EDTSmall Craft AdvisoryMQT29 hr
Oct 14, 3:43 AM EDTGale WarningMQT36 hr
Oct 14, 2:53 PM EDTCoastal Flood AdvisoryMQTAlger, Luce, Marquette13 hr

Nearby

Wind Advisories in Michigan, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.